Texas, 2013

High Wind in Texas, November 15 to 17, 2013

November 15 to 17, 2013 · NWS MAF · 5 events in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 4:57 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 15, 4:57 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CST Fri Nov 15 2013

.UPDATE...
Increasing confidence of occurrence of high winds in the Guadalupe
Mountains prompted quick update for upgrade High Wind Watch to a
High Wind Warning for the Guadalupe Mountains Saturday and Sunday.
Warning begins at 12Z /5 AM MST/ Saturday. No other changes made to
forecast.

&&

.PREV DISCUSSION... /ISSUED 501 PM CST Fri Nov 15 2013/

AVIATION...

No major aviation concerns next 24 hours, as VFR conditions
prevail. Buffer soundings suggest a cu field developing late
morning E and S, w/bases 4.5-7 kft agl. Sfc winds out of the SW
will become gusty by noon as an upper level trough approaches.

PREV DISCUSSION... /ISSUED 227 PM CST Fri Nov 15 2013/

DISCUSSION...
An upper trough digging into the western states will move east
across the Rockies over the weekend increasing winds across the
area. Strong winds are likely in the Guadalupe Mountains Saturday,
with a slight lull possible overnight before winds increase again
Sunday. Confidence is high for warning criteria winds Saturday,
but not so sure about Sunday so left the watch in place for now
and will let the mid shift get one last look to see if the warning
should be for both days or just Saturday. A wind advisory also
looks likely for SE NM/NW Permian Basin and Davis Mtns for
Saturday. Isolated TS may develop tonight as the trough approaches
though westerly flow should quickly push moisture east bringing an
end to rain chances tomorrow.

A weak cold front moves in early Monday, a shadow of the strong
one models were showing several days ago. Only modest cooling is
expected behind the front, with perhaps reduced insolation from
cloudy skies being the greater factor in cooling than the airmass
itself. This forecast has seasonal temps remaining through the
remainder of the forecast though the ECMWF is showing the flow
amplifying and a strong cold front next Thursday. Jet placement
and strength does not seem conducive for such amplification
however, and prefer the 12Z GFS solution which is weaker.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 52  78  52  74  /  10  10   0   0
BIG SPRING TX              53  80  55  77  /   0   0   0   0
CARLSBAD NM                54  80  52  74  /  20  10   0   0
DRYDEN TX                  52  82  56  83  /   0   0   0   0
FORT STOCKTON TX           55  80  54  77  /   0   0   0   0
GUADALUPE PASS TX          49  64  46  61  /  20  10   0   0
HOBBS NM                   51  76  49  71  /  20  10   0   0
MARFA TX                   47  69  46  67  /  10   0   0   0
MIDLAND INTL AIRPORT TX    53  81  53  76  /  10   0   0   0
ODESSA TX                  53  80  54  75  /  10   0   0   0
WINK TX                    52  81  52  76  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

13
Hazardous weather outlook, Nov 15, 1:02 PM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST FRI NOV 15 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CST FRI NOV 15 2013 /102 PM MST FRI NOV 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT, MAINLY
OVER THE SOUTHEAST NEW MEXICO PLAINS, SOUTH INTO THE DAVIS
MOUNTAINS AND EAST OVER NORTHWEST PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO SOUTHWESTERLY WINDS OF AT LEAST 40 TO 50 MPH ARE EXPECTED
TO OCCUR IN THE GUADALUPE MOUNTAINS SATURDAY AND POSSIBLY SUNDAY
AS WELL. GUSTS DURING THIS TIME COULD REACH 75 MPH. A HIGH WIND
WATCH IS IN EFFECT FROM EARLY SATURDAY UNTIL SUNDAY EVENING.

GUSTY SOUTHWESTERLY WINDS WILL ALSO AFFECT THE DAVIS MOUNTAINS, VAN
HORN AREA AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS ON
SATURDAY. WIND SPEEDS OF 30 TO 40 MPH COULD RESULT IN BLOWING DUST
IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 15, 9:30 PM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
November 15, 9:51 PM MST to November 16, 11:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
November 15, 10:00 PM MST to November 16, 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Strong winds also occurred in the higher elevations of the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
November 16, 11:45 AM MST to 11:59 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Sporadic high winds occurred through the day in the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
November 16, 11:00 PM MST to November 17, 12:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479380, 479376, 479378, 479381, 479377.